North Carolina, 2022Tornadoes and Damaging Winds in North Carolina, May 26, 2022
May 26, 2022 · NWS RNK · 14 events in 4 counties and zones
A closed low over the Ohio Valley pushed a warm front into northern North Carolina. Increasing low level shear in this region and modest instability, lead to scattered severe thunderstorms which produced damaging winds and two brief tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $46,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A closed low over the Ohio Valley pushed a warm front into northern North Carolina. Increasing low level shear in this region and modest instability, lead to scattered severe thunderstorms which produced damaging winds and two brief tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 26, 5:04 PM EST, 34 minutes earlier.
Area forecast discussion, May 26, 5:04 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
604 PM EDT Thu May 26 2022
.SYNOPSIS...
Warmer weather and increasing chances for showers and
thunderstorms are in store today. A cold front will cross the
area Friday, with a few strong thunderstorms possible in the
afternoon. Mountain showers and clouds linger into Saturday. Dry
and hot weather is forecast to return for the last half of
Memorial Day weekend and through much of next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 600 PM EDT Thursday...
Severe Thunderstorm Watch #275 is in effect for parts of North
Carolina.
Have updated the forecast to reflect the potential for damaging
winds and large hail across the four counties of our forecast
area in North Carolina within the Severe Thunderstorm Watch.
As of 200 PM EDT Thursday...
Showers and thunderstorms this evening through Friday...
A stacked low pressure system is currently tracking through the
Midwest, bringing an attendant cold front along with it. Showers
will begin very drizzly from the southwest this afternoon and
evening before becoming stronger and potentially severe tonight and
into early Friday morning. High-res models suggest two stronger
lines of convection will impact our area in the next 24 hours.
The first will be prefrontal, with the timeframe of greatest threat
about 7PM to midnight. Competing model guidance suggests this could
be a more showery event with less severe threat than the second
line. Main threats associated with storms tonight and tomorrow will
be strong winds and high rainfall rates. The second line will be
more associated with actual fropa, and will cross the area in the
morning hours of Friday.
Currently have a few drizzly looking returns on radar in the
Mountain Empire and NC High Country. More widespread showers are
waiting just in the wings to the west, so expect rain to pick up in
the mountains within the next few hours. With little to no breaks in
cloud cover, environment will remain fairly stable, which will limit
storm activity. Isolated storms are in the forecast; however, with
the approaching front. Diurnal temperature swings will likewise be
held to a minimum with the moist and overcast setup. Highs in the
60s and 70s today will only drop to the mid 60s tonight, and then
back up into the 70s Friday.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 134 PM EDT Thursday...
A closed low will move from Ohio to Pennsylvania Friday night.
With a westerly downslope flow over the area, rain coverage will
shrink to just the western slopes overnight. Through the day
Saturday, this low will track off the New England coast, ending
rain chances for the area by the afternoon.
An upper level ridge will move over the region come Sunday and
wobble around in the vicinity into Wednesday. Temperatures Saturday
will warm to normal levels (70s), then above normal Sunday and
Monday. On Monday, temperatures will likely run around 10F warmer
than normal.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 150 PM EDT Thursday...
An upper level ridge will remain near the region through most of
next week. This ridge will keep temperatures 10F to 15F warmer than
normal. Afternoon temperatures are expected to be in the mid to
upper 80s across the mountains and low to mid 90s east.
Diurnal showers and thunderstorms return to the mountains Wednesday
and Thursday. Not much in the way of storms over the foothills and
piedmont.
&&
.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
As of 200 PM EDT Thursday...
Sub VFR conditions dominate this TAF period. Low cigs in the
MVFR/IFR range will persist through Friday morning. Behind a passing
cold front, there will be some breaks in the clouds Friday afternoon
that could lead to some brief VFR conditions.
Vsbys will also be reduced in this TAF period. With showers and
storms throughout the forecast area through Friday afternoon, vsbys
will drop within these storms. Some may have heavy rainfall
associated with them, which would reduce vsby significantly. In
addition some patchy fog may develop in the early Friday morning
hours, which would hamper vsbys independent of any showers or storms.
For most of this forecast period, winds will be out of the south at
5-10kts with a few gusts possible. After the front passes on Friday,
expect winds to turn to the southwest and west.
Extended Aviation Discussion...
A cold front crosses the area through Friday. Showers and
thunderstorms ahead of the front will produce MVFR and
periodically lower conditions. A strong thunderstorm or two is
possible Friday afternoon, especially east of the Blue Ridge.
Isolated to scattered MVFR showers and thunderstorms are
possible Saturday and Sunday in the mountains, but it will be
drier and clearing over the Virginia and North Carolina
foothills and piedmont.
Dry and warmer weather and VFR conditions are expected across
southwest Virginia, northwest North Carolina and southeast West
Virginia on Monday under high pressure.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...RCS/SH
NEAR TERM...DS/VFJ
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...SH/VFJHazardous weather outlook, May 26, 4:49 PM EST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
549 PM EDT Thu May 26 2022
NCZ003-004-019-020-272200-
Surry-Stokes-Wilkes-Yadkin-
549 PM EDT Thu May 26 2022
...SEVERE THUNDERSTORM WATCH 275 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Showers and thunderstorms tonight may produce moderate to heavy rain
that could lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Strong to severe thunderstorms will be possible Friday afternoon,
especially east of the Blue Ridge. Damaging winds, large hail, and
heavy rainfall leading to flash flooding are all possible.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather by
calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.
NCZ005-006-VAZ032>035-043>047-058-059-272200-
Rockingham-Caswell-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
549 PM EDT Thu May 26 2022
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.
.DAY ONE...Tonight.
Showers and thunderstorms tonight may produce moderate to heavy rain
that could lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Strong to severe thunderstorms will be possible Friday afternoon,
especially east of the Blue Ridge. Damaging winds, large hail, and
heavy rainfall leading to flash flooding are all possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-272200-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
549 PM EDT Thu May 26 2022
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Tonight.
Showers and thunderstorms tonight may produce moderate to heavy rain
that could lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Wilkes
- When
- May 26, 5:38 PM EST
- Where
- Wilkes County, 2.76 mi S of Roaring River
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.180, -81.002
One tree down due to thunderstorm winds along Ruth Linney Road.
Thunderstorm Wind, Wilkes
- When
- May 26, 5:45 PM EST
- Where
- Wilkes County, 0.69 mi S of Roaring River
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.210, -81.002
One tree down due to thunderstorm winds.
Tornado, Yadkin
- When
- May 26, 6:13 PM EST to 6:17 PM EST
- Where
- Yadkin County, 2.23 mi W of Windsors Xrds to 1.31 mi WSW of Buck Shoals
- Rating
- EF1
- Path length
- 1.5 mi
- Path width
- 100 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.070, -80.870
A National Weather Service survey team inspected storm damage near the community of Buck Shoals and concluded the damage was from an EF-1 tornado. The tornado had max winds around 95 mph with a path length of 1.5 miles. The tornado touched down in a small wooded area just west of Howards Branch Road and proceeded north northeast until lifting along Redbud Lane. Almost all direct damage consisted of numerous mature trees either snapped or uprooted, although one shed was also destroyed.
Thunderstorm Wind, Wilkes
- When
- May 26, 6:20 PM EST
- Where
- Wilkes County, 3.41 mi SE of Clingman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.140, -80.895
Four large trees were blown down by thunderstorm winds along Old Highway 421.
Thunderstorm Wind, Wilkes
- When
- May 26, 6:25 PM EST to 6:28 PM EST
- Where
- Wilkes County, 1.18 mi WNW of Hunting Creek to 1 mi NE of Hunting Creek
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 36.127, -81.100
As many as eighteen large trees were blown down near the community of Wilkesboro, including at least one blown down along Fishing Creek Road.
Thunderstorm Wind, Wilkes
- When
- May 26, 6:27 PM EST
- Where
- Wilkes County, 1.16 mi N of Hays
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.267, -81.118
A large tree was blown down by thunderstorm winds along Traphill Road.
Thunderstorm Wind, Yadkin
- When
- May 26, 6:34 PM EST
- Where
- Yadkin County, 0.84 mi SE of Arlington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.221, -80.820
A large tree was blown down by thunderstorm winds along Antler Run Drive.
Thunderstorm Wind, Surry
- When
- May 26, 6:45 PM EST to 7:10 PM EST
- Where
- Surry County, 2.19 mi ENE of Elkin to 0.13 mi SE of Pine Ridge
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.266, -80.817
A few trees were reported down from Elkin to Mount Airy due to thunderstorm winds.
Thunderstorm Wind, Surry
- When
- May 26, 7:11 PM EST
- Where
- Surry County, 1.35 mi NNE of Pine Ridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.518, -80.712
One tree blown down due to thunderstorm winds at the intersection of Maple Grove Church Road and Race Track Road.
Thunderstorm Wind, Surry
- When
- May 26, 7:15 PM EST
- Where
- Surry County, 2.7 mi SW of Toast
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.478, -80.670
One tree down due to thunderstorm winds along Watson Road.
Thunderstorm Wind, Wilkes
- When
- May 26, 7:29 PM EST
- Where
- Wilkes County, 0.09 mi E of Clingman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.180, -80.928
One tree was blown down due to thunderstorm winds at the intersection of Clingman Road and Old Highway 60.
Thunderstorm Wind, Surry
- When
- May 26, 7:35 PM EST
- Where
- Surry County, 2.81 mi W of Mountain Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.379, -80.900
A large tree was blown down by thunderstorm winds across Possum Trot Valley Road, blocking both lanes of the roadway.
Tornado, Surry
- When
- May 26, 8:03 PM EST to 8:09 PM EST
- Where
- Surry County, 1.77 mi NW of Siloam to 3.5 mi N of Siloam
- Rating
- EF1
- Path length
- 2.8 mi
- Path width
- 100 yd
- Property damage
- $11,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.300, -80.590
The survey team concluded that an EF-1 tornado with max winds around 95 mph touchdown 2.1 miles west northwest of Siloam. The tornado was on the ground for approximately 2.8 miles with a path width of 100 yards. Numerous hardwood and softwood trees were either snapped or uprooted along the path of the tornado. No homes were damaged nor were there any injuries. The tornado lifted in a wooded area a couple hundred yards from Stanford Church Road.
Thunderstorm Wind, Stokes
- When
- May 26, 8:38 PM EST
- Where
- Stokes County, 2.09 mi E of Vade Mecum
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.419, -80.282
A large tree was blown down by thunderstorm winds along Moores Spring Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 26, 20227 deaths · 4 events
- Hail and Damaging Winds in South Carolina, May 26, 20221 death · $100,000 · 1 in hail · 3 events
- Tornadoes and Flash Flooding in North Carolina, May 26 to 27, 20221 injured · $74,000 · EF2 · 14 events
- Flooding in South Dakota, May 26 to 31, 2022$636,000 · 5 events
- Flash Flood in Alabama, May 26, 2022$250,000 · 1 event
- Flooding and Damaging Winds in Ohio, May 26, 2022$70,000 · 50 kt wind · 13 events
- Tornado and Damaging Winds in Alabama, May 26, 2022$20,000 · EF1 · 3 events
- Tornado in Kentucky, May 26, 2022$20,000 · EF1 · 1 event
- Flash Flooding and Damaging Winds in Kentucky, May 26, 2022$13,000 · 50 kt wind · 15 events
- Damaging Winds and High Wind in Nevada, May 26 to 27, 2022$16,000 · 59 kt wind · 8 events
- Damaging Winds in Virginia, May 26, 2022$13,000 · 55 kt wind · 10 events
- Damaging Winds in Kentucky, May 26, 202253 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029615, 1029616, 1029619, 1023795, 1023805, 1023796, 1023797, 1029618, 1029610, 1029611, 1029617, 1023588, 1029620, 1023596.